"The first thing people should know is to ask their doctor whether or not their MRI will involve contrast media to enhance the image," Dalimonte says. "If so, then they should ask whether the contrast media is gadolinium-based. It's very important that if the doctor or radiologist will be injecting a gadolinium-based contrast agent, that the patient understands and the doctors know that the gadolinium-based contrast agent is not appropriate for a person with renal insufficiency."
"The skin gets really hard… I had one client who went to the doctor but the doctor couldn't inject a needle into the affected area. The patient's skin was as hard as wood"Currently, most questionnaires ask whether the patient has had a renal transplant or any problems with kidney insufficiency. In the past, however, doctors were not warned by the manufacturers of gadolinium-based contrast media that they used a less stable chelate (a chemical compound that binds to heavy metals, helping the body excrete those heavy metals) which could result in the development of NSF for patients who were renally insufficient.
Dalimonte explains the contrast media in this way:
"A gadolinium-based contrast agent is injected into the body. It should be understood that gadolinium is a heavy metal and is extremely toxic. It can only be safely injected by encapsulating the gadolinium molecule with a macrocyclic structure chelate. Linear chelates, such as those used by Omniscan, are less stable and are more prone to dissociate from the gadolinium the longer it remains in the body.
"The gadolinium contrast is filtered out of the body through the kidneys. So, if the kidneys are compromised in any way, the longer it takes for the agent to filter out of the system. This means that there is more time for the chelate to be broken down [resulting in the gadolinium being released in the body].
"Then you have transmetalation, where the gadolinium attaches to other heavy metals in the body, such as iron. When that happens, you may develop a rare disease, which is a progressive, incurable, fatal disease. It's known as Nephrogenic Systemic Fibrosis (NSF) and it moves throughout the entire body. It attacks the patient's organs, tissues, muscles and skin."
Dalimonte has had clients who developed NSF after being exposed to a gadolinium-based contrast agent, and he says the disease is awful.
"The patient's skin has an orange peel effect," Dalimonte says. "The skin gets really hard, so hard that I had one client who went to the doctor but the doctor couldn't inject a needle into the affected area. The patient's skin was as hard as wood.
"I had a client, now deceased, whose doctor didn't know what was going on. He was seeing this patient and documenting everything. At one appointment, just before the patient passed away, the doctor was literally doing an exam with the patient standing up because he couldn't bend. They had to strap him to a board to move him from a standing to a lying position because he couldn't bend at all."
READ MORE MRI HEALTH RISK LEGAL NEWS
"They just have to test for creatine levels," Dalimonte says. "A simple blood test and this could have been avoided. If it turned out the patient had renal insufficiency or had kidney issues, the doctor could have prescribed a safer alternative, or at the very least, immediately dialysized the patient after the MRI."
In the second part of our interview, Dalimonte discusses the potential for misdiagnosis, litigation against the makers of gadolinium-based dyes and how patients can specifically request a test for an NSF diagnosis.